Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 72, NWS State College, PA

June 29, 2012Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 29, 2012, 1:02 AM EDT for Warren County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2012, 1:02 AM EDT (05:02 UTC)
Expired
Jun 29, 2012, 2:00 AM EDT
In force
58 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Warren County, PA

The radar

The Buffalo radar (KBUF), 127 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2012-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2012-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2358 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS51 KCTP 290502
SVRCTP
PAC123-290600-
/O.NEW.KCTP.SV.W.0072.120629T0502Z-120629T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
102 AM EDT FRI JUN 29 2012

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 200 AM EDT

* AT 1256 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR GARLAND...MOVING EAST AT 40
  MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. 

* LOCATIONS IN THE WARNING INCLUDE...
  CHAPMAN STATE PARK...
  WARREN AND RUSSELL...
  SCANDIA...
  KINZUA DAM AND SHEFFIELD...

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE HAIL IN 
CRAWFORD COUNTY. STAY AWAY FROM WINDOWS!

NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
SEVERE THUNDERSTORM. WHEN THUNDER ROARS...MOVE INDOORS! REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4200 7892 4184 7891 4183 7892 4183 7895
      4162 7896 4162 7901 4172 7947 4200 7946
TIME...MOT...LOC 0501Z 274DEG 36KT 4183 7932

$$

FORECASTER: GARTNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:41 AM EDT, 21 minutes earlier.

Area forecast discussion, Jun 29, 12:41 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1241 AM EDT FRI JUN 29 2012

.SYNOPSIS...
A WEAK COLD FRONT IS EXPECTED TO PASS THROUGH CENTRAL PA ON FRIDAY.
HOT AND MUGGY CONDITIONS WILL PREVAIL OVER THE UPCOMING WEEKEND
AND INTO NEXT WEEK...AS THE COLD FRONT STALLS NEAR
PENNSYLVANIA...MARYLAND BORDER. THERE WILL BE A CHANCE OF SHOWERS
AND THUNDERSTORMS INTO MONDAY...ESPECIALLY ON FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
RAPID RELEASE OF ML CAPES IN EXCESS OF 1500 J/KG OVER NORTHEAST OH
AND EXTREME NORTHWEST PA HAS YIELDED HAIL PRODUCERS WITH STORM
TOPS IN EXCESS OF 55K FEET EARLY THIS MORNING. ANTICIPATE MAINLY A
LCL HAIL THREAT INITIALLY...TRENDING TOWARDS SQUALL LINE EVOLUTION
THAT MAKES A RIGHT TURNS ACROSS THE LAUREL HIGHLANDS AND SOUTH
CENTRAL MOUNTAINS. COSPA/HRRR OUTPUT SIMULATES ADDITIONAL
DEVELOPMENT ACROSS N CENTRAL PA OVERNIGHT AS WELL...BUT THINK THE
REAL ACTION WILL BE ADJACENT TO THE 40+ KT LLJ OVER THE W CENTRAL
MOUNTAINS AND LAURELS.

OVERALL...IT WILL A WARM AND INCREASINGLY MUGGY NIGHT AS SW FLOW
ADVECTS HIGHER DEWPOINTS...CURRENTLY OVR OHIO...INTO OUR REGION.
THE INCREASED LL MOISTURE...COMBINED WITH A SW BREEZE...WILL LIMIT
COOLING AND RESULT IN OVERNIGHT LOWS FROM TH 60S TO LOWER 70S.

TSRA THAT MAY AFFECT THE AREA OVERNIGHT SHOULD BE FAIRLY FAST-
MOVING...RESULTING IN RAINFALL OF JUST A QUARTER TO HALF INCH IN
MOST LOCATIONS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
ANY CONVECTION EARLY FRIDAY WILL EXIT QUICKLY TO THE SOUTHEAST OF
THE FCST AREA AS A BRIEF SURGE OF DRIER AIR MOVES ACROSS CENTRAL
AND NORTHERN PA FROM LATE FRIDAY MORNING THROUGH THE REST OF THE
DAY. FAIRLY STRONG DEEP LAYER SUBSIDENCE AND A GUSTY NWRLY LL FLOW
WILL DEVELOP IN THE WAKE OF THE DEPARTING COLD FRONT SUPPLYING
ABUNDANT SUNSHINE...AND RATHER HOT/DRY WEATHER.

850 MB TEMPS NEAR 20C ACROSS THE NORTH...AND NEAR 24C ACROSS THE
SOUTH ON FRIDAY WILL LEAD MAX TEMPS NEARLY 10F ABOVE NORMAL...OR IN
THE MID 80S NORTH...AND MID 90S ACROSS THE LOWER SUSQ VALLEY.
ALTHOUGH DRIER AIR WILL ARRIVE OVR CENTRAL AND NORTHERN PA ON
FRIDAY...HUMID AIR LINGERING ACROSS THE LOWER SUSQ VALLEY SHOULD
RESULT IN HEAT INDICES VERY NEAR 100F DURING THE AFTN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
NOT A LOT OF CHANGE FROM RECENT DAYS. MAIN THING WAS TO UP
DEWPOINTS ON SAT AFT. WHILE THE AIRMASS DRIES OUT SOME FRIDAY
AFT...DEWPOINTS FCST TO COME UP AGAIN BY SAT AFT...AS ONE IS
NEAR OUR JUST NORTH OF THE FRONT. THIS HAS OCCURRED TODAY ACROSS
SOUTHERN IOWA...WHERE DEWPOINTS POOLING INTO THE MID TO UPPER 70S.
THIS RESULTS IN HAVING HEAT INDICES NEAR 100 ON SAT...THUS THE
ADVISORY RUNS FROM FRIDAY INTO SAT. OTHERWISE...DEWPOINTS HAVE
NOT BEEN THAT HIGH WITH THIS AIRMASS.

THE OTHER CONCERN IS CONVECTION. THE INTENSE SLAB OF VERY WARM
AIR ALOFT WILL TEND TO CAP THINGS OFF...AND WHILE THE MOST
UNSTABLE AIRMASS WILL LIKELY BE TO THE SOUTH AND WEST OF CENTRAL
PA FOR MUCH OF THE PERIOD...THERE MAY BE TIMES LIKE LATE SATURDAY
WHERE A FEW SHOWERS AND STORMS COULD FORM.

THE LEAST LIKELY TIME FOR ACTIVITY IS AFTER SUNDAY...AS THE FLOW
BECOMES MORE NW...AND SLIGHTLY COOLER AIR IS WORKS INTO THE AREA.
HOWEVER A LOT OF SPREAD IN SOLUTIONS FROM DAY TO DAY. WENT WITH
A DRY FORECAST FOR MUCH OF THE PERIOD AFTER MONDAY.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
EXPECT A CONTINUATION OF MAINLY VFR CONDITIONS OVERNIGHT INTO
FRIDAY AS WARM AND DRY AIR REMAINS OVER THE FCST AREA.

LATER THIS EVENING AND OVERNIGHT THERE WILL BE AN INCREASED CHANCE
OF CONDITIONS DETERIORATING AS THUNDERSTORMS THAT ARE EXPECTED TO
FORM OVER THE LOWER GREAT LAKES/OHIO VALLEY SWEEP ACROSS THE STATE
FROM WEST TO EAST. THIS WILL LIKELY BRING A PERIOD OF MVFR/IFR LATER
AFTER ABOUT 03Z IN THE NW THRU THE PRE DAWN HOURS. THERE COULD
EVEN BE SOME LATE NIGHT HAIL AND GUSTY WINDS...UNUSUAL FOR THAT
TIME OF DAY...GIVEN THE HIGH CAPE AIRMASS UPSTREAM.

LLWS FROM 04-06Z IS POSSIBLE DUE TO THE PASSING SYSTEM...
ESPECIALLY AT AOO AND JST FROM THE NORTHWEST AT 40KTS.

AFTER ANY REMNANTS OF THE OVERNIGHT CONVECTION MOVE OUT AND PATCHY
FOG AND HAZE DISSIPATE...MAINLY VFR CONDS SHOULD RETURN FOR THE
BULK OF THE DAY TOMORROW.

OUTLOOK...
FRI NIGHT...MAINLY VFR. ISOLD SHOWERS/TSTMS WITH LOCAL RESTRICTIONS.

SAT-MON...MAINLY VFR. SLIGHT CHC OF A SHOWER/TSTM. FOG AND HZ
EARLY.

TUES...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 3 PM THIS AFTERNOON TO 8 PM EDT SATURDAY
FOR PAZ028-035-036-056-057-059-063>066.

&&

SYNOPSIS...FITZGERALD/LA CORTE
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...FITZGERALD/LA CORTE
LONG TERM...MARTIN
AVIATION...LA CORTE/GARTNER
Hazardous weather outlook, Jun 29, 12:34 AM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1234 AM EDT FRI JUN 29 2012

PAZ006-012-018-019-024>027-033-034-037-041-042-045-046-049>053-058-
300445-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
1234 AM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-035-036-056-057-059-063>066-300445-
JUNIATA-FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
1234 AM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010-011-017-300445-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-
1234 AM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

A COLD FRONT PRESSING SOUTHEAST FROM THE GREAT LAKES COULD PRODUCE
SCATTERED STRONG THUNDERSTORMS ACROSS THE AREA AROUND MIDNIGHT.
THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD PRODUCE
DAMAGING WIND GUSTS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEVOIR

In the hours before

Special weather statement, Jun 29, 12:41 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1241 AM EDT FRI JUN 29 2012

PAZ010-011-290530-
CAMERON PA-ELK PA-
1241 AM EDT FRI JUN 29 2012

...A STRONG THUNDERSTORM WILL AFFECT ELK AND NORTHWESTERN CAMERON
COUNTIES...

AT 1238 AM EDT...A STRONG THUNDERSTORM WAS NEAR LYNCH...MOVING EAST
AT 40 MPH.

WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT JAMES CITY...RIDGWAY...JOHNSONBURG...
ST. MARYS AND TRUMAN.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD
66...STATE ROAD 120...STATE ROAD 255.

LAT...LON 4161 7848 4160 7848 4160 7832 4125 7844
      4142 7907 4146 7906 4146 7898 4145 7897
      4162 7896 4163 7882

FORECASTER: CERU

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:19 AM EDTSevere Thunderstorm WarningCTPWarren41 min
Jun 29, 12:41 AM EDTSpecial Weather StatementCTPElk49 min
Jun 29, 1:37 AM EDTSpecial Weather StatementCTPMcKean38 min
Jun 29, 1:46 AM EDTSpecial Weather StatementCTPElk29 min
Jun 29, 1:54 AM EDTSpecial Weather StatementCTPPotter36 min
Jun 29, 1:58 AM EDTSpecial Weather StatementCTPClearfield32 min
Jun 29, 2:24 AM EDTSpecial Weather StatementCTPCentre, Clearfield51 min
Jun 29, 2:27 AM EDTSpecial Weather StatementCTPPotter48 min
Jun 29, 2:31 AM EDTSpecial Weather StatementCTPBlair44 min
Jun 29, 2:54 AM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Huntingdon, Juniata, Mifflin, Perry and 2 more51 min
Jun 29, 3:11 AM EDTSpecial Weather StatementCTPBlair, Franklin, Huntingdon, Mifflin, Perry34 min
Jun 29, 3:14 AM EDTSpecial Weather StatementCTPSullivan, Tioga31 min
Jun 29, 3:46 AM EDTSpecial Weather StatementCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Perry and 1 more29 min
Jun 29, 3:48 AM EDTSpecial Weather StatementCTPSchuylkill27 min
Jun 29, 4:12 AM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, Northumberland, Schuylkill48 min
Jun 29, 4:14 AM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, York50 min
Jun 29, 4:43 AM EDTSpecial Weather StatementCTPLancaster32 min
Jun 29, 4:49 AM EDTSevere Thunderstorm WarningCTPLancaster, York16 min
Jun 29, 6:39 PM EDTSpecial Weather StatementCTPBedford66 min
Jun 29, 6:49 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Somerset56 min
Jun 29, 7:28 PM EDTSpecial Weather StatementCTPHuntingdon62 min
Jun 29, 7:39 PM EDTSevere Thunderstorm WarningCTPBedford, Franklin, Fulton66 min
Jun 29, 7:41 PM EDTSevere Thunderstorm WarningCTPFranklin, Huntingdon49 min
Jun 29, 7:46 PM EDTFlash Flood WarningCTPBedford, Somerset3 hr
Jun 29, 7:54 PM EDTSpecial Weather StatementCTPBedford, Somerset81 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.